Colchicine neuromyopathy: A report of six cases


Altiparmak M., Pamuk O., Pamuk G., Hamuryudan V., Ataman R., Serdengecti K.

CLINICAL AND EXPERIMENTAL RHEUMATOLOGY, vol.20, no.4, 2002 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 20 Issue: 4
  • Publication Date: 2002
  • Journal Name: CLINICAL AND EXPERIMENTAL RHEUMATOLOGY
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Istanbul University Affiliated: Yes

Abstract

Colchicine has been in use for therapeutic purposes for many years. It can, however, cause subacute onset muscle and peripheral nerve toxicity in patients with chronic renal failure. In this report we describe 6 patients who developed neuromyopathy after the administration of colchicine. All patients presented with proximal muscle weakness, elevated serum creatine kinase (CK) levels, and neuropathy and/or myopathy on electromyography (EMG). The diagnosis of colchicine toxicity was confirmed in all cases by the normalization of CK levels and EMG after discontinuation of the drug. Toxicity developed in 4 renal failure patients on therapeutic doses of the drug, while one patient took a massive dose for suicidal reasons, and the other was on high-dose therapy. Patients using colchicine - especially those with renal failure - should be warned about the side effects of the drug and physicians should be careful in the administration of the drug.